Dangers of Tramadol Abuse (Including Narcotic/Recreational Use)

What Are the Dangers of Tramadol Abuse?

Tramadol is one of the most popular and potent prescription painkillers that has been widely prescribed for long-term management of severe pain that is unresponsive to over-the-counter pills. Although the dependence potential of tramadol is low, it is still one of the most widely abused painkillers.

MedWatch[1] released a report suggesting that there are almost 766 cases of recognized and reported tramadol addiction and about 482 cases of reported withdrawal symptoms upon discontinuation of tramadol. This data has been obtained over a period of almost 9 years (1995 to 2004) with an incidence rate of 2.7%. It is expected that the actual number of cases is much higher than that.

Another report published by DAWN (The Drug Abuse Warning Network) suggested that over 12,000 acute toxicity cases reported in emergency centers from 1995 to 2002 involved tramadol.

Acute reaction to tramadol abuse

Although tramadol is mostly tolerated well when consumed in prescription dosage, taking more than the recommended dosage may present acute side effects such as:

  • Nausea and vomiting that may be followed by dizziness and vertigo
  • Constipation and other gastrointestinal symptoms
  • Itching and rash
  • Sweating
  • Agitation, drowsiness or altered level of consciousness
  • In some individuals, an epileptic seizure may also occur, especially individuals who have a history of seizure or epilepsy[4].

Vesna Jovanović-Čupić, M.D., Ph.D.[3] conducted a research study on 57 tramadol abusers over a 3- year period. By the end of this period, 31 of 57 patients (54.4%) reported tonic clonic seizures (45% reported a single episode while 55% reported multiple seizure episodes over a 3-year period)

If tramadol is consumed in toxic amounts, the risk of imminent death is fairly high. Toxicity is fatal within the first hour of ingestion. If you or anyone you know has consumed a toxic dose of tramadol, it is recommended to seek early treatment or intervention.

A case study was published by S. Wang[5] in 2008 in which a 19-year-old male patient developed multiple-organ dysfunction while on a prescribed dose of tramadol over a period of 6 months. The toxicology screen showed that with tramadol levels of 9.5 mg/L, the patient was in a coma, with severe renal and liver failure and severe respiratory depression. No other drug was found in the system, indicating that tramadol alone caused multiple-organ dysfunction on a prescription dose within a period of 6 months.

Symptoms of toxicity

There is no absolute toxic dose of tramadol since different individuals respond differently, depending upon the mode of administration, dosing regimen, kidney and liver functioning, and prior history of narcotic abuse. However, it is very important to know the danger signs to prevent the risk of toxicity and impending life-threatening sequelae.

Some danger signs indicating tramadol toxicity include:

  • Drowsiness, altered level of consciousness or a fainting episode
  • Feeling of sudden weakness
  • Changes in the character or pressure of pulse (like dropping pulse or abnormal heart rate)
  • Low blood pressure
  • Hallucinations or changes in the thought process that may include vivid dreaming or alteration in vision
  • Coma or deep sleep that may or may not be associated with convulsion or seizure activity

How to ensure safe tramadol consumption

Any prescription medication can be a potential threat to health. Therefore, it is very important to maintain safe and hazard-free drug intake by having complete knowledge of the basic functioning of tramadol.

The 2001 revised tramadol package clearly states that moderate consumption of tramadol may induce psychological and physical dependence that is not limited to those who have a prior history of drug abuse or risky drug behavior.

What factors can influence tramadol induced complications?

Tramadol acts as a CNS depressant in order to increase the pain threshold. This action is achieved by increasing the serotonin concentration in the brain. The risk of toxicity or complications increases in the following circumstances:

  • When tramadol is consumed with any drug. This includes other opioid agents and recreational drugs that can increase the serotonin levels in the blood like cocaine, MDMA, and pharmacological drugs like antidepressants (tricyclic antidepressants and selective serotonin reuptake inhibitors) and amphetamines.
  • Concurrent consumption of tramadol and alcohol
  • Renal or hepatic dysfunction since metabolism and excretion of tramadol takes longer. This results in prolonged duration of action and higher blood concentration of active drug molecules.

References:

  1. Adverse Event Reporting System. Freedom of Information Report. Rockville, Md: Office of Drug Safety, Food and Drug Administration: search November 1997 to September 2004.
  2. Drug Abuse Warning Network. Emergency Department Trends From DAWN: Final Estimates 1995 to 2002. Available at: dawninfo.samhsa.gov. Accessed on August 25, 2004.
  3. Jovanovic-Cupic, V., Martinovic, Z., & NeŇ°ic, N. (2006). Seizures associated with intoxication and abuse of tramadol. Clinical Toxicology, 44(2), 143-146.
  4. Petramfar, P., & Haghighi, A. B. (2010). Tramadol induced seizure: Report of 106 patients. Iranian Red Crescent Medical Journal, 12(1), 49-51.
  5. Wang, S. Q., Li, C. S., & Song, Y. G. (2009). Multiply organ dysfunction syndrome due to tramadol intoxication alone. The American Journal of Emergency Medicine, 27(7), 903-e5.

Related Posts